Texas, 2009Flash Flood and Damaging Wind in Texas, September 19, 2009
September 19, 2009 · NWS BRO · 2 events in 2 counties and zones
An upper level disturbance moved across the Rio Grande Valley producing showers and isolated thunderstorms across portions of the County Warning Area. Some thunderstorms produced locally heavy rainfall and flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved across the Rio Grande Valley producing showers and isolated thunderstorms across portions of the County Warning Area. Some thunderstorms produced locally heavy rainfall and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 19, 12:45 PM CST, 3 hours 59 minutes earlier.
Area forecast discussion, Sep 19, 12:45 PM CST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
145 PM CDT SAT SEP 19 2009
.DISCUSSION... TEMPERATURES WILL BE ABOVE NORMAL FOR THIS TIME OF
YEAR TODAY DUE TO AMPLE AMOUNT OF SUNSHINE. BRO SOUNDING THIS
MORNING SHOWED A PRECIP WATER OF 2.05 AND A K-INDEX OF 31. SHOWERS
AND THUNDERSTORMS COULD DEVELOP THIS AFTERNOON AS MOISTURE AND
INSTABILITY HAS INCREASED. MOISTURE WILL DECREASE ONCE AGAIN MONDAY
AND AND DURING THE DAY ON TUESDAY OF NEXT WEEK AS A HIGH PRESSURE
RIDGE WILL DOMINATE THE AREA. A COLD FRONT WILL APPROACH THE AREA
TUESDAY NIGHT CAUSING THE CHANCES FOR SHOWERS AND THUNDERSTORMS TO
INCREASE. BOUNDARY LAYER RELATIVE HUMIDITIES SHOW GREATER THAT 70
PERCENT OVER MOST AREAS OF THE ATMOSPHERE BOTH TUESDAY NIGHT THROUGH
THURSDAY OF NEXT WEEK. WINDS WILL BE MODERATE FROM THE NORTHEAST BY
WEDNESDAY OF NEXT WEEK WITH SLIGHTLY COOLER TEMPERATURES PREDICTED.
THE AIRMASS WILL MODIFY AND GET BACK TO NORMAL BY THE NEXT
WEEKEND.
&&
.MARINE...AT NOON BUOY 20 REPORTED NORTH WINDS AT 6 KNOTS WITH GUSTS
TO 8 KNOTS AND SEAS AT 3 FEET WITH A 3 SECOND PERIOD. THE WINDS AND
SEAS WILL REMAIN LOW ACROSS THE MARINE AREAS THROUGH MONDAY AS A
WEAK PRESSURE GRADIENT CONTINUES ACROSS THE COASTAL WATERS.
NORTHERLY WINDS WILL CONTINUE TODAY BUT THE WINDS WILL SHIFT TO THE
EAST AND SOUTHEAST ON SUNDAY. SOUTHEASTERLY WINDS WILL PREVAIL
ACROSS THE MARINE AREAS MONDAY THROUGH THE MIDDLE OF NEXT WEEK.
THERE IS A SLIGHT CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS
MOVING ACROSS PORTIONS OF THE MARINE AREAS AT TIMES THROUGH EARLY
NEXT WEEK. A COLD FRONT WILL MOVE INTO SOUTH TEXAS TUESDAY NIGHT AND
WEDNESDAY INCREASING THE WINDS AND SEAS AND THE CHANCES FOR SHOWERS
AND ISOLATED THUNDERSTORMS. THE WINDS AND SEAS MAY INCREASE IN OR
NEAR ANY SHOWERS OR THUNDERSTORMS.
&&
.AVIATION...VFR CONDITIONS WITH LIGHT NORTHERLY WINDS TO CALM
CONDITIONS ARE BEING REPORTED AT THE REGIONAL AIRPORTS. THE WINDS
WILL CONTINUE LIGHT AND VARIABLE TO LIGHT FROM THE NORTHEAST THIS
EVENING THEN LIGHT AND VARIABLE TO CALM OVERNIGHT. THERE IS A SLIGHT
CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS MOVING ACROSS PORTIONS
OF THE CWA THIS AFTERNOON. CEILINGS AND OR VISIBILITIES MAY LOWER TO
TEMPORARY MVFR CONDITIONS IN OR NEAR ANY SHOWERS OR THUNDERSTORMS.
OTHERWISE VFR CONDITIONS WILL PREVAIL ACROSS THE CWA DURING THE NEXT
24 HOURS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 75 92 78 92 / 20 20 20 10
BROWNSVILLE 74 93 77 94 / 20 20 20 10
HARLINGEN 73 96 76 96 / 20 20 20 10
MCALLEN 75 95 77 97 / 20 20 20 10
RIO GRANDE CITY 73 95 76 98 / 20 20 20 10
SOUTH PADRE ISLAND 78 87 78 88 / 20 20 20 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
65/63
Hazardous weather outlook, Sep 19, 2:55 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
355 PM CDT SAT SEP 19 2009
GMZ130-132-135-150-155-170-175-TXZ248>257-201100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
355 PM CDT SAT SEP 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...REST OF TODAY AND TONIGHT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT THOSE
PORTIONS OF DEEP SOUTH TEXAS ALONG AND WEST OF THE HIGHWAY 77
CORRIDOR THIS AFTERNOON AND EVENING. ANY OF THE STRONGER
THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINS...BRIEF WIND GUSTS
AND OCCASIONAL CLOUD TO GROUND LIGHTNING. BRIEF GUSTY WINDS AND
ROUGH SEAS ALONG WITH HEAVY RAIN AND OCCASIONAL LIGHTNING MAY OCCUR
WITH ANY THUNDERSTORM THAT MOVES ACROSS THE COASTAL WATERS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
ISOLATED THUNDERSTORMS MAY MOVE ACROSS DEEP SOUTH TEXAS AT TIMES
SUNDAY AND MONDAY. RAIN CHANCES WILL INCREASE TUESDAY THROUGH
THURSDAY AND SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE
FORECASTED AS A COLD FRONT APPROACHES AND MOVES SOUTH OF OUR
REGION. STRONG THUNDERSTORMS AND HEAVY RAIN ARE POSSIBLE.
TUESDAY NIGHT, THE WINDS WILL INCREASE TO NEAR 15 KNOTS FROM THE
NORTHEAST AND SEAS WILL BUILD TO THE 2 TO 4 FEET RANGE ACROSS THE
GULF COASTAL WATERS LATE TUESDAY INTO FRIDAY. SMALL CRAFT
ADVISORIES ARE NOT EXPECTED DURING THIS PERIOD. WINDS AND SEAS
WILL BE HIGHER IN AND NEAR THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPEECE
In the hours before
Special weather statement, Sep 19, 1:39 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
239 PM CDT SAT SEP 19 2009
TXZ252-253-192045-
STARR-HIDALGO-
239 PM CDT SAT SEP 19 2009
...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP
ACROSS SOUTHEAST PORTIONS OF STARR COUNTY...
SHOWERS...AND A FEW THUNDERSTORMS...MOVING EAST AT 5 MPH...WILL
AFFECT RURAL SOUTHEASTERN STARR COUNTY AND RURAL WESTERN HIDALGO
COUNTY...UNTIL 345 PM CDT. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR
WILL OCCUR. MOTORISTS CAN EXPECT PONDING OF WATER ON ROADS...AND
MINOR FLOODING OF POOR DRAINAGE AREAS.
61/MC
Special weather statement, Sep 19, 3:01 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
401 PM CDT SAT SEP 19 2009
TXZ254-256-192200-
INLAND WILLACY-COASTAL WILLACY-
401 PM CDT SAT SEP 19 2009
...HEAVY RAINS WILL AFFECT NORTHEAST PORTIONS OF WILLACY COUNTY...
SHOWERS...AND A FEW THUNDERSTORMS...MOVING EAST AT 5 MPH...WILL
AFFECT WILLAMAR...UNTIL 500 PM CDT. GUSTY WINDS UP TO 40 MPH WILL
OCCUR. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL OCCUR. MOTORISTS
CAN EXPECT PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR
DRAINAGE AREAS.
61/MC
Special weather statement, Sep 19, 3:32 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
432 PM CDT SAT SEP 19 2009
TXZ254-256-192200-
INLAND WILLACY-COASTAL WILLACY-
432 PM CDT SAT SEP 19 2009
...STRONG THUNDERSTORMS WILL AFFECT EASTERN PORTIONS OF WILLACY
COUNTY...
A THUNDERSTORM...MOVING SOUTHEAST AT 10 MPH...WILL AFFECT PORFIRIO...
UNTIL 500 PM CDT. GUSTY WINDS 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO
BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...
CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL
PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER
ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
&&
WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.
SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.
REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION
61/MC
Special weather statement, Sep 19, 3:57 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
457 PM CDT SAT SEP 19 2009
TXZ254-255-192300-
INLAND WILLACY-INLAND CAMERON-
457 PM CDT SAT SEP 19 2009
...STRONG THUNDERSTORMS WILL AFFECT NORTHWEST PORTIONS OF CAMERON
COUNTY...
A THUNDERSTORM...MOVING SOUTH AT 5 MPH...WILL AFFECT SEBASTIAN AND
COMBES...UNTIL 600 PM CDT. GUSTY WINDS 40 TO 50 MPH MAY CAUSE LOOSE
OBJECTS TO BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS
POSSIBLE. FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT
OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS
STORM WILL PRODUCE PEA SIZE HAIL. RAINFALL RATES OF 1 INCH PER HOUR
ARE EXPECTED.
61/MC
Special weather statement, Sep 19, 4:21 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
521 PM CDT SAT SEP 19 2009
TXZ251-253-254-192300-
INLAND WILLACY-HIDALGO-KENEDY-
521 PM CDT SAT SEP 19 2009
...STRONG THUNDERSTORMS WILL AFFECT EXTREME NORTHEAST PORTIONS OF
HIDALGO COUNTY AND EXTREME SOUTHWEST PORTIONS OF KENEDY COUNTY AS
WELL AS EXTREME NORTHWEST PORTIONS OF WILLACY COUNTY...
A THUNDERSTORM...MOVING SOUTHEAST AT 10 MPH...WILL AFFECT RURAL
SOUTHWESTERN KENEDY COUNTY AND RURAL NORTHEASTERN HIDALGO COUNTY...
UNTIL 600 PM CDT. GUSTY WINDS 40 TO 50 MPH MAY CAUSE LOOSE OBJECTS TO
BLOW AROUND. MINOR DAMAGE TO TREE LIMBS AND WIRES IS POSSIBLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...
CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL
PRODUCE PEA SIZE HAIL. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL
OCCUR. MOTORISTS CAN EXPECT PONDING OF WATER ON ROADS...AND MINOR
FLOODING OF POOR DRAINAGE AREAS.
61/MC
Thunderstorm Wind, Cameron
- When
- September 19, 4:44 PM CST to 4:55 PM CST
- Where
- Cameron County, 1.51 mi NNW of Palmetal
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 26.200, -97.690
ASOS reported wind gusts to 60 miles per hour during a thunderstorm that moved through Cameron County.
Flash Flood, Hidalgo
- When
- September 19, 6:05 PM CST to 7:00 PM CST
- Where
- Hidalgo County, 0.3 mi S of Weslaco to 0.69 mi SE of Weslaco
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 26.166, -97.980
The public reported Heavy rainfall in a thunderstorm which produced flooding on Business Highway 83 between Airport Drive and Texas. Some homes in the area were reported to have water up to the door steps. Major flooding was reported in nearby streets. Six inches of rain was estimated to have fallen during the thunderstorm. The Hidalgo County Emergency Manager reported thirteen intersections were closed due to the flooding and several cars were totaled due to the flood waters.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Georgia, September 19, 2009$137,000 · 5 events
- Flash Flood and Damaging Wind in Texas, September 19, 2009$50,000 · 54 kt wind · 2 events
- Drought in Wisconsin, September 19 to 30, 2009$26,000 · 2 events
- Flash Flooding and Heavy Rain in Missouri, September 19, 20098 events
- Flash Flood and Hail in New Mexico, September 19, 2009$10,000 · 1 in hail · 4 events
- Flash Flooding in Arkansas, September 19, 2009$4,000 · 2 events
- Lightning Strike and Heavy Rain in Arizona, September 19, 2009$2,000 · 2 events
- Wildfire in California, September 19 to 24, 20091 event
- Flash Flood in Tennessee, September 19, 2009$10,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 19, 20091 event
- Coastal Flood in Florida, September 19 to 21, 20091 event
- Waterspout in South Atlantic Coastal Waters, September 19, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196878, 196877.